Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 100, NWS Blacksburg, VA

June 3, 2000Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 2000, 4:15 PM EDT for Halifax County, Virginia. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 4:15 PM EDT (20:15 UTC)
Expired
Jun 3, 2000, 5:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:45 PM EDTHail 1Halifax, VA
Jun 3, 4:49 PM EDTHail 1.25South Boston, VA
Jun 3, 4:51 PM EDTHail 1.75South Boston, VA
Jun 3, 5:10 PM EDTHail 2.75South Boston, VA
Jun 3, 5:20 PM EDTHail 1Virgilina, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS51 KRNK 032014
SVRRNK
VAC083-032115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 515 PM EDT.

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF NATHALIE...MOVING
  SOUTHEAST AT 15 MPH.

HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  NATHALIE...
  INGRAM...
  HALIFAX...
  CLOVER...
  SOUTH BOSTON...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3702 7900 3692 7912 3658 7918 3656 7892
          3658 7876 3677 7868 3693 7879

PEM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:00 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 2:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT JUN 3 2000

TSRA FORMING IN E TN/SW VA AND ACRS BLUE RIDGE ALG SFC THETA-E
BOUNDARY/FNT. 17Z ANALYSIS SHOWS NW FLOW FROM WRN NC INTO SRN WV.
FEEL THAT MORE STORMS WILL FIRE OVER WRN NC AS BEST UPPER DIVERGENCE
SHIFTS HERE BY 00Z.

NGM SEEMS TO BE HANDLING CONVECTION CURRENTLY ERUPTING ALONG SFC
THETA-E BOUNDARY FROM ERN TN-SW VA BEST. NGM SHOWING UPPER
DIVERGENCE/LOW LVL CONVERGENCE IN THIS VICINITY AT 18Z.
HOWEVER...MODEL QPFS DO NOT FIT WHAT IS GOING ON ATTM...AS NONE
EXCEPT FOR RUC SHOWING ANY IN THIS AREA.

FORECAST PROBLEMS WILL BE POPS AND I WILL BE CENTERING IN ON
MESOSCALE BOUNDARIES THIS EVENING...AS WELL AS LOOKING AT WHERE THE
BEST LOW LVL CONVERGENCE/MOIST CONVERGENCE AND UPPER DIVERGNCE
GRADIENTS LIE FOR THE REST OF THE FORECAST IN TERMS OF POPS.

LOOKS LIKE MOST OF WEAK IMPULSES AND SFC WAVES ARE GOING TO STAY
SOUTH OF FA OVER SC/NC DURING THE NEXT 48 HOURS B4 NRN STREAM S/W
CURRENTLY NR NRN MONTANA PUSHES A FNT THROUGH MONDAY EVENING.

ETA/MESOETA MOST AGRESSIVE WITH INVERTED TROF AND AS PER MIDNIGHT
FORECASTER THOUGHTS...THIS IS OVERDONE...BUT NGM/AVN SHOW ONE AS
WELL. TSTMS WISE...WITH FLOW OUT OF EAST AND SOUTHEAST LOW CLDS ARE
GOING TO FORM IN UPSLOPE REGIONS AND LOW LVL MOISTURE REMAINS PRETTY
HIGH THROUGH MONDAY.

WITH ALL THIS IN MIND...WILL KEEP CHC POPS IN TONIGHT IN NW NC INTO
PARTS OF SW VA...MAINLY ALG AND WEST OF BLUE RIDGE. PLAN ON MORE
PESSIMISTIC ON SKY CONDITIONS IN THE EAST THAN IS CURRENTLY
FORECAST. MAY SEE SOME CLEARING LATE AFTN/EARLY EVENING...BUT THINK
SKIES WILL CLOUD UP OVERNIGHT THANKS TO ESE FLOW.

SUNDAY...WILL HAVE CHC POPS PRETTY MUCH WEST OF THE BLUE RIDGE AND
SOUTH OF THE GREENBRIER/SHD VLYS. HIGHEST POPS IN NRN MTNS OF NC.
PLAN ON LEAVING OUT FOR ROA-LYH. CURRENT FORECAST PRETTY MUCH LOOKS
GOOD FROM WHAT IM SEEING.

SUNDAY NIGHT...STILL SOME LINGERING SHRA/TSRA IN NW NC...THEN FNT
COMES IN WITH NRN S/W TROF MONDAY AND EVERYONE WILL SEE A CHC OF
SHRA/TSRA...WITH HIGHEST POPS IN THE NORTHWEST/NORTH CWA.

THINK FWC/FAN MAY BE TOO COOL FOR HIGHS AHEAD OF FNT MONDAY SO
BUMPED UP A BIT.

COORDINATION CALLS ARE WELCOME.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

MG

In the hours before

Special weather statement, Jun 3, 12:00 PM EDT, 4 hours 15 minutes before
NCZ003>006-020-031800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SAT JUN 3 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING FOR THE NORTHERN TIER COUNTIES OF NORTH
CAROLINA.

A COLD FRONT IS EXPECTED TO MOVE INTO CENTRAL NORTH CAROLINA LATER
TODAY AND BECOME STATIONARY.  THE FRONT WILL ACT AS A FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT. WARM AND HUMID AIR ALREADY IN
PLACE SOUTH OF THE FRONTAL BOUNDARY AND AN UNSTABLE ATMOSPHERE WILL
PROVIDE THE MEANS FOR SOME STORMS TO REACH SEVERE LEVELS. THE
GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...ALTHOUGH
DAMAGING WINDS WILL ALSO BE POSSIBLE.

SINCE THE THUNDERSTORMS WILL BE SCATTERED...AND THE BEST CHANCE
FOR SEVERE STORMS IS SOUTH OF THE FRONTAL BOUNDARY...SKYWARN
ACTIVATION WILL LIKELY NOT BE REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FOR UPDATED WEATHER INFORMATION.

MG
Special weather statement, Jun 3, 2:18 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT SAT JUN 3 2000

NCZ001>006-018>020-VAZ012-015>017-032-043>045-058-059-031915-
ALLEGHANY NC-ASHE-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-FLOYD-GRAYSON-
HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROCKINGHAM-STOKES-SURRY-WATAUGA-
WILKES-WYTHE-YADKIN-
INCLUDING THE CITIES OF...BOONE...DANVILLE...DOBSON...EDEN...GALAX...
LYNCHBURG...MARTINSVILLE...SOUTH BOSTON...SPARTA...WILKESBORO...
WYTHEVILLE
218 PM EDT SAT JUN 3 2000

.NOW...
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST
ACROSS THE REGION AT 215 PM EDT. IN VIRGINIA...DOPPLER RADAR
INDICATED STORMS OVER CENTRAL CAMPBELL...NORTHEAST PITTSYLVANIA...
SOUTHEAST WYTHE...EASTERN PATRICK AND WESTERN HENRY. AND OVER
CENTRAL WILKES...SOUTHWEST SURRY NORTHERN STOKES AND NORTHWEST
ROCKINGHAM IN NORTH CAROLINA.

THESE STORMS ARE MOVING TO THE EAST AND SOUTHEAST AT 10 MPH AND
WILL PRODUCE LOCALLY HEAVY RAINS...DANGEROUS LIGHTNING AND POSSIBLY
SMALL HAIL. FURTHER DEVELOPMENT IS LIKELY DURING THE REMAINDER OF THE
AFTERNOON. PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

MG
Local storm report, Jun 3, 3:15 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    6 N CRITZ                 VA   .88 INCH HAIL
06/3/00   PATRICK
Local storm report, Jun 3, 3:55 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
355 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WILLIAMSBURG              VA   .75 INCH HAIL
06/3/00   ROCKINGHAM
Local storm report, Jun 3, 3:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
356 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    2 S RONDA                 NC   WIND DAMAGE
06/3/00   WILKES                         TREES DOWN ON ROADS SHUE
                                          AND SHEPHERDS CROSSROADS

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:15 PM EDTSevere Thunderstorm WarningRNKHenry45 min
Jun 2, 8:20 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min
Jun 2, 8:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jun 2, 8:55 PM EDTSevere Thunderstorm WarningRNKHalifax50 min
Jun 2, 9:00 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville45 min
Jun 2, 9:40 PM EDTSevere Thunderstorm WarningRNKCharlotte35 min
Jun 3, 3:50 PM EDTSevere Thunderstorm WarningRNKPatrick40 min
Jun 3, 5:13 PM EDTSevere Thunderstorm WarningRNKHalifax32 min
Jun 3, 5:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jun 3, 5:50 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.